Mississippi, 2003

Hail in Mississippi, March 6 to 7, 2003

March 6 to 7, 2003 · NWS JAN · 11 events in 4 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 6, 2:35 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 6, 2:35 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CST THU MAR 6 2003

FORECAST CHALLENGES...
SHORT TERM...THE PRIMARY CONCERNS WILL BE THE PATCHY DRIZZLE FOR
TONIGHT AND TO CLEAR OUT THE CLOUDS BY FRIDAY AFTERNOON. ALSO TO
DETERMINE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY
AFTERNOON AND NIGHT. ALSO LOOK AT HOW THE ETA MODEL GOES OVERBOARD
WITH THE INSTABILITY FOR SATURDAY WITH THE APPROACHING FRONT.

LONG TERM...IT WILL BE TO DETERMINE THE CHANCE OF SHOWERS AND
THUNDERSTORMS FOR SUNDAY...AND TUESDAY. THE DEGREE ON ISENTROPIC
LIFT FOR RAIN ON WEDNESDAY...AS WELL AS TEMPS.

CURRENTLY...WATER VAPOR IMAGERY CONTINUED TO SHOW AN ACTIVE SOUTHERN STREAM
ORIGINATING FROM THE CENTRAL PACIFIC WITH A SERIES OF SHORTWAVES
PASSING THROUGH THE UPPER FLOW. IR IMAGERY SHOWS LOW CLOUDS
STRETCHING BACK TO EASTERN TEXAS AND SOUTHEAST ARKANSAS. ON THE
SURFACE A STATIONARY FRONT WAS JUST OFF THE COAST...EXTENDING INTO
ALABAMA. RADAR HAS BEEN PICKING UP PATCHY DRIZZLE MOVING NORTHEAST
ACROSS THE REGION.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
FOR TONIGHT GOOD MEAN MOISTURE WILL LINGER MAINLY IN THE SOUTH.
REGIONAL CROSS SECTIONS SHOWS THAT THE LOW CLOUDS WILL CLEAR OUT IN
THE NORTH AND CENTRAL BY MIDNIGHT...LEAVING A MID DECK OF CLOUDS.
WILL GO WITH MOSTLY CLOUDY SKIES FOR THE NORTH AND
CENTRAL...CONSIDERABLE CLOUDINESS SOUTH. WILL LET PATCHY DRIZZLE
LINGER THROUGH THE NIGHT. REGIONAL CROSS SECTIONS SHOWS SOME MORNING
CLOUDS BEFORE GOOD DRYING CLEANS UP THE ATOSPHERIC COLUMN FROM THE
NORTHWEST BY AFTERNOON. THE GFS WAS A LITTLE FASTER IN DRYING OUT
THE REGION AS HIGH PRESSURE FINALLY SETTLES INTO THE FORECAST AREA.
THE ETA CROSS SECTIONS TRY TO KEEP LOW LEVEL MOISTURE AROUND...BUT
PREFER THE DRYER GFS CROSS SECTIONS. MOSTLY CLEAR SKIES WILL BE THE
RULE FOR FRIDAY NIGHT. LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THE
REGION BY SATURDAY. THIS WILL BE AHEAD OF AN APPROACHING FRONT
COMING FROM THE PLAINS. THE ETA MODEL SQUEEZES OUT SOME LOW QPF
AMOUNTS FOR SOME SHOWERS AND THUNDERSTORMS ON SATURDAY
AFTERNOON...WHILE THE GFS WAS DRY. ETA CROSS SECTIONS SHOWS SOME
DECENT LIFT AHEAD OF THE FRONT FOR SATURDAY WITH PRECIPTABLE WATER
RUNNING AT 1.40 INCHES. ETA...WHICH LOOKS OVERDONE SHOWS CAPES
RUNNING AT 2200 TO 2600...LIS -7 TO -8...EHIS 2.2 TO 3.0...THETAE
RIDGE RUNNING AROUND 338 TO 345K. THE REASON FOR THE HIGH NUMBERS IS
DUE TO ETA TEMPS PUSHING MID TO UPPER 70S WITH DEWPOINTS 65 TO 70.
CHECKING JET DYNAMICS THE LOW LEVELS WILL BE RATHER WEAK BUT...AT
300 MB THE WILL BE A 115 KNOW JET MAX CROSS THE REGION DURING THE
AFTERNOON. THIS WILL BEAR WATCHING SO WILL JUST WORD IN SCATTERED
SHOWERS AND THUNDERSTORMS FOR SATURDAY AFTERNOON AND NIGHT.

TEMP WISE WENT CLOSE TO A BLEND OF MAV AND ETA FOR TONIGHT THROUGH
FRIDAY NIGHT. WENT BELOW MOS...ESP THE ETA WHICH IS TOO WARM FOR
SATURDAY. POP WISE KEPT SCATTERED POPS FOR SATURDAY AND SATURDAY
NIGHT...DID NOT WANT TO OVER DO IT UNTIL WE GET A BETTER PICTURE OF
SATURDAY.

LONG TERM...SUNDAY THROUGH THURSDAY...
THE 00Z GFS CONTINUES SOUTHERN STREAM ZONAL FLOW COMBINED WITH UPPER
CONVERGENCE OVER THE REGION SUNDAY AS A BOUNDARY DROPS OVER THE
REGION WITH NO MEAN MOISTURE FOR PARTLY CLOUDY SKIES. WITH THE ETA
SHOWING CONVECTION IN THE SHORT TERM WILL CONTINUE WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS WITH THE FRONTAL PASSAGE...THEN DECREASING
CLOUDS. ON MONDAY LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THE REGION
AHEAD OF A SOUTHERN STREAM SHORT WAVE. THIS WILL CAUSE CLOUDS TO
INCREASE AFTER DARK...WHEN UPPER CONVERGENCE MOVES EAST OF THE
REGION. FOR TUESDAY IT WILL BE MOSTLY CLOUDY WITH A CHANCE OF
SHOWERS AND A FEW THUNDERSTORMS(SOUTH) AS A COLD FRONT MOVES THROUGH
THE REGION. ISENTROPIC LIFT WILL DEVELOP BEHIND THE FRONT FOR A
CHANCE OF RAIN ON WEDNESDAY. ON THURSDAY AN UPPER RIDGE WILL BE
BUILDING IN THE PLAINS AS NORTHWEST FLOW DRIES THE REGION FOR PARTLY
CLOUDY SKIES. THE EUROPEAN MODELS WERE SIMILAR WITH THE GFS IN
KEEPING THE SOUTHERN STREAM ENERGY AND THE TIMING 0F THE SHORT WAVE
FOR TUESDAY. THE CANADIAN MODEL ALSO HAD THE SOUTHERN STREAM
GOING...BUT IT SHOWED A SHORTWAVE...GIVING SOME LIGHT RAIN ACROSS
THE EXTREME SOUTHERN PART OF THE AREA ON SUNDAY EVENING. THE NOGAPS
WAS IN LINE WITH THE GFS AS IT SHOWS MOISTURE INCREASING ON MONDAY
NIGHT FROM THE PLAINS. IT WAS A LITTLE DEEPER WITH BUILDING THE
UPPER TROUGH OVER THE REGION BY TUESDAY EVENING. IT KEEPS THE
CONVECTION IN THE GULF AND SHOWERS OVER THE REGION. THE NCEP
ENSEMBLES GENERALLY AGREE ON KEEPING THE SOUTHERN STREAM THROUGH
WEDNESDAY...BEFORE A DECENT TROUGH BUILDS OVER THE EASTERN US ON
THURSDAY. WENT WITH SOME ADJUSTMENTS TO MEX TEMPS.

PRELIM NUMBERS...
JAN 041/069/046/072/048 -003
MEI 040/071/045/072/048 -003

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
Hazardous weather outlook, Mar 6, 1:41 PM CST, 3 hours 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CST THU MAR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Mobile radar (KMOB), 112 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Forrest

When
March 6, 5:13 PM CST
Where
Forrest County, 2 mi SW of Mc Callum
Measured
0.88 in hail
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.217, -89.233

Hail, Lamar

When
March 6, 6:20 PM CST
Where
Lamar County, Baxterville
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.083, -89.600

Hail, Lamar

When
March 6, 6:25 PM CST
Where
Lamar County, 1 mi N of Purvis
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -89.417

Hail, Forrest

When
March 6, 6:30 PM CST
Where
Forrest County, 2 mi S of Mc Callum
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -89.217

Hail, Lamar

When
March 6, 9:30 PM CST
Where
Lamar County, 4 mi NE of Oak Grove
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.367

Hail, Forrest

When
March 6, 9:38 PM CST
Where
Forrest County, 2 mi N of Hattiesburg
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.350, -89.317

Hail, Jones

When
March 6, 9:45 PM CST
Where
Jones County, 1 mi N of Eastabuchie
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -89.283

Hail, Marion

When
March 6, 11:15 PM CST
Where
Marion County, 5 mi N of Sandy Hook
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.100, -89.817

Hail, Lamar

When
March 6, 11:28 PM CST
Where
Lamar County, 7 mi N of Baxterville
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.183, -89.600

Hail, Forrest

When
March 6, 11:43 PM CST
Where
Forrest County, Hattiesburg
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Hail, Forrest

When
March 7, 12:35 AM CST
Where
Forrest County, 2 mi E of Petal
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.350, -89.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5342552, 5342553, 5342555, 5342554, 5342558, 5342556, 5342557, 5342559, 5342560, 5342561, 5342562.